What Happens to Your Body During an Opioid Overdose?

What Happens to Your Body During an Opioid Overdose?

What Happens During an Opioid Overdose?

Studies confirm that the country is in the midst of an opioid addiction epidemic. According to the National Institute on Drug Abuse, the number of overdoses in the United States has tripled since 2001. Illegal drugs and prescription medications are responsible for a large number of emergency room visits. Between 2001 and 2014, deaths caused by an overdose of prescription opioid painkillers increased three and a half times. As the epidemic worsens and the number of overdoses increases, it is important that individuals addicted to drugs and their loved ones recognize what happens to the body during an opioid overdose.

Despite the alarming increase in opioid-related overdoses, most people cannot describe exactly what occurs during the problem. A person on the verge of an overdose seldom realizes that a medical crisis is occurring. Recognizing an overdose quickly and summoning medical help is critical to save someone’s life. This guide provides an overview of predisposing factors for overdose, potential symptoms and steps to help the person.

Overdose Risk Factors

Although there is no single factor that will cause the body to experience an overdose, there are certain issues that appear to place a person at greater risk. These include:

The body’s metabolism removes toxic substances in order to avoid harmful side effects. Once the threshold has been breached, the chemicals in your system overwhelm your body’s ability to process the drugs, which can result in physical and mental harm. When the body is overwhelmed by powerful drugs, an overdose will occur. The immediate symptoms of a nonfatal overdose can last from a few minutes to several hours. Tragically, an overdose can also kill the person within seconds. Factors determining the time that it takes for overdose symptoms to occur include:

  • The specific drug or the drug combination taken
  • The amounts and duration of abuse
  • The method of use, such as injecting, smoking, snorting or swallowing
  • Other coexisting physical illnesses
  • The individual’s age
  • The person’s body weight

(Continued after image...)

what happens during opioid overdose

What Happens to Your Body During an Opioid Overdose

The consequences of a nonfatal overdose can result in devastating, lifelong health problems. Whether you swallow a pill of inject the drug, the opioid travels throughout your body, including your brain, heart and lungs. As the opioid circulates through your system, the drug engages receptors responsible for triggering various mental and physical reactions.

When the opioid reaches your brain, it interacts with the region that produces the happiness brain chemical dopamine. The drug enables the brain to produce a larger than normal amount of dopamine. As the high tapers off, you may begin to fall asleep. Your head may begin to dip or jerk as you drift between sleep and consciousness. The drug also interacts with the portion of the brain that regulates breathing. During an opioid-related overdose, your breathing can slow down considerably or stop.

The drug also causes your heart rate to slow. Extremely slow breathing or extended pauses prevent your lungs from transferring oxygen to the blood. When oxygen levels fall, your heart may begin to beat erratically. These abnormal heart rhythms may cause you to experience cardiac arrest.

Because of the high level of opioids in your system, your brain stops receiving and sending the correct signals. The body will begin shutting down. Lack of oxygen-rich blood flow causes brain damage. Highly sensitive, the brain can be permanently damaged because of insufficient oxygen within as little as four minutes. CPR and colder temperatures during the overdose may reduce the amount of damage. The lack of oxygen from an opioid overdose can also cause seizures that damage your brain. The seizure may cause paralysis and impair your ability to speak.

Some people experiencing an overdose may foam at the mouth and choke on the secretions. The overdose may cause a pulmonary edema, a condition that occurs when fluid enters the space surrounding the lungs. During an overdose, you may inhale liquid and choke because opioids interfere with the body’s natural gag reflex, the natural response that prevents secretions from entering your windpipe, or trachea. Inhaling liquid causes serious complications because this prevents the lungs from receiving oxygen and removing carbon dioxide. This situation can irreparable harm or kill the incapacitated individual.

Signs of an Overdose

Each person reacts differently depending upon the opioid that he or she took.

Common warning signs of an opioid overdose include:

  • The person is unresponsive or unconscious
  • The person is awake but cannot communicate
  • The body is very limp
  • You hear a deep snoring or shallow raspy-sounding breaths
  • Breathing is very slow and shallow or absent
  • The lips and fingernails are blue or gray
  • The skin is clammy and sweaty
  • Vomiting or foam at the mouth

If you are unsure, treat every situation as an overdose and call for emergency medical attention.

Emergency Treatment During an Overdose

While waiting for medical help to arrive with medications like NARCAN® to reverse the effects of the opioid overdose, take the following steps.

  • Try to wake the person.
  • Make sure that the airway is clear and open. If there is something in the person’s mouth, remove it and extend the neck forward to open the airway as much as possible.
  • Check for breathing and pulse.
  • Perform CPR as needed.
  • Loosen restrictive clothing
  • Place the individual on his or her side with one knee draped forward to prevent vomit from blocking the airway.
  • Keep the person warm.
  • Do not give the person any fluids.
  • Stay with the person until help arrives.
  • Inform first responders what drug, how much and when it was taken if possible.

Get Help for Your Addiction

An overdose is a potentially life-altering warning that you need professional assistance for your opioid addiction. While emergency medications can reverse some of the side effects of an overdose, they are not a cure for addiction. You can begin your journey to recovery with a client-centered, professional drug rehabilitation treatment center.